Advertiser disclosure: GLPsteady earns a commission when you sign up with some weight loss programs through links on this site. It does not change the price you pay. How we make money

Side effects / Fatigue

Fatigue on GLP-1s: why you feel tired and what to eat

Two soft boiled eggs on whole grain toast, a handful of walnuts and a glass of water in morning light

Short version

Tiredness on a GLP-1 is rarely the medication acting on you directly. It is the sum of eating much less than your body is used to, missing protein, drinking too little, and the first weeks of each dose. Three small protein meals by the clock, 64 oz of fluid and a real breakfast fix most of it within a week. If they do not, it becomes a conversation with your clinician.

Find out which of these applies to you

Why it happens

You are suddenly eating far fewer calories, often skipping meals because hunger is gone, and getting less protein and fewer carbohydrates for energy. Thirst drops with appetite, so mild dehydration is common. Sleep can be worse in the first weeks. Add a body adjusting to a new dose, and the result is a flat, heavy tiredness, usually worst in the first month and in the week after each increase.

If you also take insulin or other diabetes medication, tiredness with shakiness, sweating or a racing heart can be low blood sugar. That needs a same day call, because those doses often have to come down once a GLP-1 starts working.

What usually helps

Eat by the clock. Three small meals plus a snack, even without hunger. Skipped meals are the first cause of tiredness on these medications.

Protein at every meal, 25 to 30 grams. Protein is what disappears first when portions shrink.

Breakfast within two hours of waking. Most tired people on a GLP-1 are skipping it.

Some slow carbohydrate in each meal: oats, whole grain bread, rice, potato, fruit. Cutting carbohydrates to zero on top of the medication leaves nothing for energy.

64 oz of fluid plus some salt from broth or soup. Low fluid and low electrolytes feel exactly like fatigue.

Iron rich food a few times a week: small portions of red meat, eggs, lentils, spinach, with something containing vitamin C. Ask for an iron check if tiredness persists.

Sleep, and a daily walk. When the cause is undereating, light movement raises energy more than rest does.

Caffeine after food, not instead of it.

Foods that usually sit well

Eat this week

Eggs, Greek yogurt, cottage cheese

Oatmeal, whole grain toast with a little nut butter

Bananas, berries, oranges

Lentils, beans, small portions of lean red meat, salmon

Broth based soups for fluid and salt

A small handful of nuts or seeds

Skip for now

Skipping breakfast

Liquid only days

Sugar for a quick lift, which crashes an hour later

Alcohol, which wrecks sleep

Coffee on an empty stomach

Very low carbohydrate eating on top of the medication without your clinician's input

A sample day

MorningTwo eggs on whole grain toast, a glass of water. Coffee after, not before.
Mid morningGreek yogurt with a few walnuts.
LunchLentil soup with a slice of bread.
AfternoonA banana and a small handful of almonds. A twenty minute walk.
Early dinnerSalmon, small potatoes, spinach.
EveningHerbal tea. Bed at a regular time.

Roughly 80 to 100 grams of protein, some slow carbohydrate at every meal, 64 oz of fluid.

When to call your clinician

Shakiness, sweating, confusion or a racing heart, especially if you take insulin or other diabetes medication: possible low blood sugar, needs same day advice

Fainting, or dizziness when you stand up

Tiredness lasting beyond four weeks on a steady dose despite three meals a day: ask for iron, thyroid, vitamin B12 and a medication review

Signs of dehydration: very dark urine, headache, not urinating

Common questions

Is fatigue a side effect of the medication itself?

It is listed as a common side effect, but in practice most of it comes from eating and drinking too little. Fix food and fluids first for a week; if nothing changes, it is time for a check with your clinician.

How long does it last?

Usually the first weeks and the week after each dose step. Tiredness that lasts beyond a month on a steady dose, with regular meals, deserves a blood test.

Can I just drink more coffee?

After food, in moderation, fine. Instead of food, or late in the day, it makes the problem worse through blood sugar swings and poor sleep.

Should I take supplements?

Not blindly. If tiredness persists, ask for iron, vitamin B12 and vitamin D to be checked. A basic multivitamin is reasonable when you eat very little; ask your clinician.

I take diabetes medication. What should I watch for?

Low blood sugar: shakiness, sweating, confusion, hunger, a racing heart. GLP-1s often mean insulin or sulfonylurea doses have to be lowered. Carry something with fast sugar and call your clinician the same day if it happens.

Not sure whether food is the problem? The two minute quiz looks at your meals, protein, fat and fluids together and tells you where to start.